Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Columbia, SC

January 30, 20137 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 30, 2013, 9:09 PM EST for 7 counties in South Carolina. It was in force for 66 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 30, 2013, 9:09 PM EST (02:09 UTC)
Expired
Jan 30, 2013, 10:15 PM EST
In force
66 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 9:26 PM ESTTSTM WND DMG12 Ne Elgin, SCA FEW TREES DOWN
Jan 30, 9:26 PM ESTTSTM WND DMGHeath Springs, SCA FEW TREES DOWN
Jan 30, 9:39 PM ESTTSTM WND DMG1 Sse Camden, SCA FEW TREES DOWN
Jan 30, 9:44 PM ESTTSTM WND DMGPageland, SCDOT REPORTED SEVERAL TREES DOWN IN THE PAGELAND AREA.
Jan 30, 10:10 PM ESTTSTM WND DMG9 Nne Bishopville, SCTREES DOWN ON ASHLAND-STOKES BRIDGE HIGHWAY NEAR DARLINGTON AND LEE COUNTY LINE.
Jan 30, 10:12 PM ESTTSTM WND DMG11 Sw Bishopville, SCDOT REPORTED SEVERAL TREES DOWN ALONG REMBERT CHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 30, 5:45 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2013-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2013-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WUUS52 KCAE 310209
SVRCAE
SCC025-039-055-057-061-079-085-310315-
/O.NEW.KCAE.SV.W.0009.130131T0209Z-130131T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
909 PM EST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
  LEE COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1015 PM EST

* AT 906 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTHEAST OF LANCASTER TO 17 MILES WEST OF            
  LUGOFF...AND MOVING EAST AT 35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD...
  PAGELAND...LUGOFF...LANCASTER...KERSHAW...HEATH SPRINGS...ELGIN...
  CHERAW...CAMDEN AND BISHOPVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST THURSDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3460 7980 3454 7983 3449 7989 3449 8005
      3436 8028 3433 8023 3437 8017 3432 8017
      3423 8011 3420 8011 3416 8015 3409 8008
      3408 8003 3404 8005 3412 8109 3483 8076
      3481 7994 3468 7986 3465 7979 3461 7978
TIME...MOT...LOC 0208Z 270DEG 29KT 3482 8064 3416 8095

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 8:22 PM EST, 47 minutes earlier.

Area forecast discussion, Jan 30, 8:22 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
822 PM EST WED JAN 30 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA THIS EVENING BRINGING
SHOWERS AND THUNDERSTORMS. AFTER THE COLD FRONT PASSES...IT WILL
TURN SHARPLY COLDER. HIGHS THURSDAY WILL BE ALMOST 30 DEGREES
COLDER THAN TODAY. HIGH PRESSURE FRIDAY AND SATURDAY WILL PROVIDE
DRY CHILLY WEATHER WITH BELOW NORMAL TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COLD FRONT MOVING INTO CENTRAL SC AND EASTERN GA BEGINNING TO
INCREASE FORWARD SPEED AS THE ASSOCIATED UPPER TROUGH OVER THE
UPPER MIDWEST BECOMES MORE NEGATIVELY TILTED. WINDS AT 850MB
CURRENTLY AROUND 60 KTS OVER THE AREA. LINE OF CONVECTION JUST
AHEAD OF THE FRONT APPEARS TO BE WEAKENING JUST A BIT BUT
INDIVIDUAL CELLS STILL ABLE PRODUCE DAMAGING WINDS. TORNADO WATCH
REMAINS IN EFFECT UNTIL 1 AM THURSDAY MORNING. AN ISOLATED TORNADO
IS STILL POSSIBLE AHEAD OF THE FRONT. DUE TO THE STRONG WINDS
AND POTENTIAL FOR STRONG WINDS TO REACH THE SURFACE...A FEW GUSTS
ABOVE 40 MPH ARE POSSIBLE...SO WILL CONTINUE THE WIND ADVISORY.

COLD FRONT SHOULD PUSH EAST OF THE AREA AROUND 06Z WITH SHOWERS
ENDING FROM WEST TO EAST. GUSTY WINDS WILL CONTINUE BEHIND FRONT
AS STRONG COLD ADVECTION DEVELOPS BY 09Z. TEMPERATURES MAY STAY UP
FOR A WHILE DUE TO MIXING BUT WITH COLD ADVECTION EXPECT
TEMPERATURES TO FALL INTO THE 40S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THURSDAY AND THURSDAY NIGHT...HIGH PRESSURE ALONG WITH DRIER AIR AND
STRONG COLD AIR ADVECTION WILL DOMINATING THE REGION THURSDAY AS THE
COLD FRONT MOVES FURTHER OFFSHORE. EXPECT THURSDAY TO BE SUNNY WITH
WESTERLY WINDS BETWEEN 10 AND 15 MPH AND HIGH TEMPERATURES IN THE
LOWER TO MIDDLE 50S. THURSDAY NIGHT WILL SEE THE APPROACH OF A POST
COLD FRONTAL TROUGH ASSOCIATED WITH A REINFORCING SHOT OF COLD AIR.
ALTHOUGH THE TROUGH WILL NOT CROSS THE REGION UNTIL FRIDAY WILL
EXPECT TO SEE SOME CLOUDINESS AHEAD OF THE TROUGH WHICH WILL WORK TO
KEEP TEMPERATURES UP SLIGHTLY. EVEN WITH THE PARTLY CLOUDY SKIES AND
WEAKENING COLD AIR ADVECTION OVERNIGHT LOWS WILL GENERALLY BE IN THE
UPPER 20S TO LOWER 30S.

FRIDAY AND FRIDAY NIGHT...POST COLD FRONTAL TROUGH WILL MOVE THROUGH
AROUND DAYBREAK WITH UPPER LEVEL TROUGH MOVING THROUGH DURING THE
MID MORNING. WITH THE PASSING OF THESE FEATURES ADDITIONAL DRIER AIR
WILL MOVE INTO THE REGION WITH MOSTLY CLEAR SKIES EXPECTED FOR THE
PERIOD. WITH NORTHWEST TO NORTH WINDS COLD AIR ADVECTION WILL REMAIN
ACROSS THE REGION WITH THE ADVECTION WEAKENING FRIDAY EVENING AS THE
HIGH BECOMES CENTERED OVER THE SOUTHEASTERN US. THIS WILL KEEP
TEMPERATURES BELOW NORMAL WITH DAYTIME HIGHS IN THE UPPER 40S TO
LOWER 50S WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER 20S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FEW CHANGES MADE TO THE LONG TERM FORECAST AS MODELS REMAIN IN GOOD
AGREEMENT WITH THE PATTERN REMAINING PROGRESSIVE. HIGH PRESSURE WILL
BE MOVING OFFSHORE ON SATURDAY AS A WEAK DISTURBANCE MOVES THROUGH
THE UPPER TROUGH AND CROSSES THE FORECAST AREA LATE SATURDAY
NIGHT/EARLY SUNDAY MORNING. HAVE REMAINED WITH DRY FORECAST AS
WESTERLY WINDS AND DOWNSLOPING WILL LIKELY LOWER CHANCES OF RAIN.
HIGH PRESSURE BUILDS IN FOR MONDAY AND TUESDAY WITH MOSTLY SUNNY
SKIES...HOWEVER WITH THE UPPER LEVEL TROUGH OVER THE AREA
TEMPERATURES WILL CONTINUE SLIGHTLY BELOW NORMAL. MODEL DIFFERENCES
BEGIN INCREASING TUESDAY NIGHT AND WEDNESDAY AS THE UPPER LEVEL
RIDGE TRIES TO BUILD BACK INTO THE EASTERN US. TEMPERATURES THROUGH
THE LONG TERM WILL BE SLIGHTLY BELOW TO NEAR NORMAL WITH DAYTIME
HIGHS GENERALLY IN THE MIDDLE 50S TO AROUND 60 AND OVERNIGHT LOWS IN
THE LOWER TO MIDDLE 30S.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
A STRONG COLD FRONT WILL CROSS THE TERMINALS THROUGH 04Z. TURBULENCE
IS LIKELY AHEAD OF THE FRONT WITH SOUTH WINDS GUSTING UP TO 35
KNOTS. SCATTERED SHOWERS CROSSING THE MIDLANDS AND CSRA WILL BECOME
WIDESPREAD FROM 01Z THROUGH 04Z...WITH MVFR OR LOWER CONDITIONS.
SCATTERED THUNDERSTORMS...POSSIBLY SEVERE...ARE ALSO POSSIBLE
THROUGH 04Z AS THE CONVECTIVE LINE MOVES THROUGH.

VFR CONDITIONS RETURNING TO AGS/DNL BY 06Z...CAE/CUB BY 07Z...AND
OGB BY 09Z. WINDS SHIFTING TO WEST BEHIND THE FRONT AND REMAIN GUSTY
BUT SLOWLY DIMINISHING.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED THURSDAY
AFTERNOON THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR GAZ040-063>065-077.
&&
Hazardous weather outlook, Jan 30, 8:00 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EST WED JAN 30 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
800 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
...TORNADO WATCH 23 IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 30, 8:46 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
846 PM EST WED JAN 30 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     NEWBERRY                34.28N 81.61W
01/30/2013                   NEWBERRY           SC   911 CALL CENTER

            TREES DOWN COUNTY WIDE WITH POWER OUTAGES IN
            NEWBERRY

&&

IRIS SYSTEM/MC
Local storm report, Jan 30, 8:47 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
847 PM EST WED JAN 30 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     POMARIA                 34.27N 81.42W
01/30/2013                   NEWBERRY           SC   911 CALL CENTER

            TREES DOWN

&&

IRIS SYSTEM/MC
Local storm report, Jan 30, 8:49 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
849 PM EST WED JAN 30 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     AIKEN                   33.54N 81.73W
01/30/2013                   AIKEN              SC   911 CALL CENTER

            TREES DOWN IN BEECH ISLAND AREA

&&

IRIS SYSTEM/MC
Local storm report, Jan 30, 8:50 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
850 PM EST WED JAN 30 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     AUGUSTA                 33.46N 82.00W
01/30/2013                   RICHMOND           GA   911 CALL CENTER

            SEVERAL TREES DOWN AND POWER LINES DOWN

&&

IRIS SYSTEM/MC
Local storm report, Jan 30, 8:59 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
859 PM EST WED JAN 30 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     15 NNW LANCASTER        34.94N 80.84W
01/30/2013                   LANCASTER          SC   911 CALL CENTER

            SEVERAL REES DOWN ALONG US 521 IN PANHANDLE
            OF LANCASTER COUNTY

&&

IRIS SYSTEM/MC
Local storm report, Jan 30, 9:06 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
906 PM EST WED JAN 30 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     5 WNW GIRARD            33.08N 81.79W
01/30/2013                   BURKE              GA   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES WITH POWER OUTAGES
            NEAR FIRESTATION 11 ON HWY 23

&&

IRIS SYSTEM/MC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 7:17 PM ESTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda43 min
Jan 30, 7:41 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda64 min
Jan 30, 7:58 PM ESTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Saluda32 min
Jan 30, 8:24 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg66 min
Jan 30, 8:26 PM ESTSevere Thunderstorm WarningCAEAiken, Fairfield, Lancaster, Lexington, Newberry, Richland and 1 more64 min
Jan 30, 9:06 PM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Lexington, Orangeburg, Richland and 1 more54 min
Jan 30, 9:55 PM ESTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Sumter65 min
Jan 31, 5:30 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more35 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.